Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 23, 2005, 1:26 AM EDT for Arlington County, City of Alexandria, Virginia; Montgomery County, Prince George's County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2005, 1:26 AM EDT (05:26 UTC)
- Expired
- Jul 23, 2005, 2:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Alexandria, VA
The radar
The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:05 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 9:05 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 PM EDT FRI JUL 22 2005 .SHORT TERM (REST OF TONIGHT)... SURFACE ANALYSIS FROM 00Z SHOWS THE WEAK FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA. RADAR IS MOSTLY CLEAR FOR NOW...WITH ONLY AN ISOLATED SHOWER SEEN OVER THE SOUTHERN TIP OF ALLEGANY COUNTY. CONVECTION WAS SUPPRESSED EARLIER THIS AFTERNOON INTO THIS EVENING...WITH ACARS SOUNDING DATA SHOWING MOST OF THE AREA CAPPED. THE 00Z KIAD SOUNDING SHOWS CAPE VALUE OF 1800 J/KG AND PRECIPITABLE WATER OF 1.42 INCHES. REGIONAL OBSERVATIONS SHOW TEMPERATURES STILL IN THE 80S WITH DEWPOINTS IN THE LOW TO MID 70S. THE CONCERN OVER THE NEXT SEVERAL HOURS WILL BE THE BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING SOUTH FROM CENTRAL PENNSYLVANIA. NAM 12 SHOWS ANOTHER ROUND OF SHORT WAVES APPROACHING FORM THE NORTHWEST OVERNIGHT. HAVE ADJUSTED POPS ACCORDING TO RADAR TRENDS...KEEPING 30 POPS ACROSS THE FORECAST AREA THROUGH 06Z...TAPERING TO THE SOUTHEAST BY MORNING. MAIN UPDATE IS TO REMOVE THE HEAT ADVISORY FROM THE SOUTHEASTERN COUNTIES. OTHERWISE...ONGOING FORECAST LOOKS GOOD AND UPDATED PRODUCTS WILL BE OUT SHORTLY. && .AVIATION... WILL UPDATE TAFS ACCORDINGLY AS THREAT OF SHOWERS AND THUNDERSTORMS MOVES CLOSER TO THE AREA. MENTIONED FOG AND HAZE FOR TOMORROW MORNING...AS DEWPOINTS HAVE BEEN SLOW TO FALL WITH THE FRONT. OTHERWISE...VFR CONDITIONS TO PREVAIL FOR TOMORROW. && .PREVIOUS DISCUSSION... LONG TERM...SATURDAY NIGHT THROUGH FRIDAY... SFC HIGH PRESSURE WILL MOVE FROM THE EASTERN GREAT LAKES INTO NORTHERN MARYLAND SATURDAY NIGHT WITH WEAK LOW LEVEL CAA BRINGING COOLER AND DRIER AIR INTO THE CWA. WINDS WILL BECOME LIGHT SATURDAY NIGHT WITH THE HIGH PRESSURE BUILDING TO THE NORTH. DEWPOINTS WILL FALL INTO THE 60 TO 65 DEGREE RANGE...ALLOWING SUNDAY MORNING LOWS TO DROP TO WITHIN A FEW DEGREES OF THE DEWPOINTS. SFC HIGH AND H85 RIDGE WILL MOVE OFF THE MID ATLANTIC COAST SUNDAY...AND RETURN LOW LEVEL FLOW WILL INCREASE FROM THE SOUTH TO SOUTHWEST BY MIDDAY. 12Z RUNS OF THE NAM AND GFS SHOW PW VALUES INCREASING FROM AROUND 1 INCH AT 12Z SUNDAY TO BETWEEN 1.5 AND 2 INCHES BY 00Z MONDAY. WITH THE RETURN OF MOISTURE...SKIES WILL BECOME PARTLY CLOUDY SUNDAY AFTERNOON. H85 TEMPERATURES WILL RECOVER TO NEAR 18 C SUNDAY...AND HIGHS WILL BE WITHIN A FEW DEGREES OF 90 IN THE LOWER ELEVATIONS. A LARGE UPPER HIGH IN THE TN VALLEY WITH A MAXIMUM H5 HEIGHT NEAR 596 DM WILL DRIFT TO THE EAST MONDAY AND INTO EASTERN SOUTH CAROLINA TUESDAY. H85 TEMPERATURES IN THE 20 AND 22 C RANGE BOTH DAYS WILL RESULT IN ABOVE NORMAL TEMPERATURES WHICH WILL PEAK IN THE MID 90S. IF THE NAM SOLUTION H85 TEMPERATURES NEAR 24 C ON MONDAY WERE REALIZED...HIGHS NEAR 100 WOULD BE LIKELY. BUT FOR NOW WILL HOLD OFF UNTIL FURTHER MODEL RUNS...AND TREND HIGHS UPWARD. AS THE UPPER HIGH MOVES TO THE SOUTHEAST OF THE CWA TUESDAY...PW VALUES OF GREATER THAN 2 INCHES ARE FORECAST. THE CAPPING INVERSION WILL BE WEAKEST ACROSS THE WESTERN HIGHLANDS OF THE AREA...WHERE TERRAIN INDUCED CIRCULATIONS COULD GENERATE SCATTERED AFTERNOON CONVECTION. MEDIUM RANGE MODELS DIFFER ON THE TIMING OF THE COLD FRONTAL PASSAGE LATE IN THE FORECAST PERIOD. THE GFS AND CANADIAN MODELS POINT TO THE FROPA WEDNESDAY NIGHT...WHILE THE ECMWF WOULD BRING THE FRONT THROUGH THURSDAY. WILL LEAN TOWARD THE ECMWF...AS CLIMATOLOGY WOULD SUGGEST THAT A COLD FRONT MOVING INTO A STRONG HIGH PRESSURE SYSTEM IN JULY WILL BE LESS PROGRESSIVE. WILL INCLUDE CHANCE POPS BOTH DAYS FOR THE POSSIBILITY OF A LEE TROUGH WEDNESDAY AND THE FROPA THURSDAY. GFS AND GFS ENSEMBLE MEMBERS INDICATE THAT THE FRONT WILL PUSH INTO NORTHERN NC FRIDAY...AND HIGHS NEAR TO SLIGHTLY BELOW NORMAL WITH DEWPOINTS IN THE LOWER TO MID 60S COULD RETURN TO THE AREA. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...ALLEN PREVIOUS DISCUSSION...HTS/SMITH
Hazardous weather outlook, Jul 22, 11:35 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT FRI JUL 22 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-230945- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1135 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT IT WILL BE A HOT AND HUMID AFTERNOON ACROSS THE REGION... PARTICULARLY IN THE URBANIZED INTERSTATE 95 CORRIDOR. HEAT INDICES WILL REACH THE MID 80S TO MID 90S WEST OF THE BLUE RIDGE...AND WILL TOP OUT IN THE MID TO UPPER 90S TO THE EAST. AROUND FREDERICKSBURG...WHERE A HEAT ADVISORY HAS BEEN POSTED...THE HEAT INDEX WILL REACH 100 DEGREES. A COLD FRONT IS EXPECTED TO MOVE OVER THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...MUCH OF MARYLAND AND NORTHERN VIRGINIA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAINFALL. THERE COULD BE LOCALIZED WIND DAMAGE OR FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ABOVE NORMAL TEMPERATURES ARE ONCE AGAIN EXPECTED BY MONDAY AND TUESDAY. THE WARM TEMPERATURES AND INCREASING HUMIDITIES WILL COMBINE TO PRODUCE HEAT INDICES NEAR 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH STORM REPORTS. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:39 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 23, 1:00 AM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 23, 1:06 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 39 min |
| Jul 23, 1:25 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 41 min |
| Jul 23, 1:57 AM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 22, 11:25 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 35 min |
| Jul 23, 12:42 AM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 52 min |
| Jul 23, 2:17 AM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 29 min |
| Jul 23, 2:30 AM EDT | Severe Thunderstorm Warning | LWX | Charles | 20 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Severe Thunderstorm Warnings in Maryland, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.